Pronounced: tin-EE-ah ver-si-COH-lar; pit-AH-rye-i-sis ver-si-COH-lar
Tinea versicolor is a common infection that affects the skin. It is characterized by small, scaly patches with different colors.
Copyright © Nucleus Medical Media, Inc.
Tinea versicolor is caused by a fungus. It is a type of dermatomycosis caused by a yeast that affects skin color. The fungus that causes tinea versicolor is normally found in small numbers on the skin and scalp. Overgrowth of the yeast leads to infection.
Tinea versicolor is more common in adolescents and young adults. Other factors that may increase your chance of tinea versicolor include:
Tinea versicolor may cause:
Patches that are easier to notice in the summer. Tinea versicolor usually affects the back, chest, and neck. It can result in uneven skin color which can last for months after the infection is gone.
Your doctor will ask about your symptoms and medical history. A physical exam will be done. You may need to be referred to a doctor who specializes in skin disorders.
The doctor may use an ultraviolet light to see the patches more clearly. A patch may be scraped and sent for testing.
Tinea versicolor is treated with antifungal medication. This may be:
After the infection is successfully treated, your skin may naturally return to its normal color. This process usually takes several months or up to a few years. The condition may improve in the winter only to return in the summer.
American Academy of Dermatology
National Institute of Arthritis and Musculoskeletal and Skin Diseases
The College of Family Physician of Canada
Tinea versicolor. American Academy of Dermatology website. Available at: https://www.aad.org/dermatology-a-to-z/diseases-and-treatments/q---t/tinea-versicolor. Accessed November 10, 2014.
Tinea versicolor. Boston Children's Hospital website. Available at: http://www.childrenshospital.org/health-topics/conditions/t/tinea-versicolor. Accessed November 19, 2012.
Tinea versicolor. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated October 24, 2012. Accessed November 10, 2014.
Last reviewed November 2014 by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2012 EBSCO Publishing All rights reserved.
What can we help you find?close ×